Alert archive / Missouri / Flash Flood Warnings in 2005

Flash Flood Warning 103, NWS Springfield, MO

September 19, 2005Miller County, Missouri

NWS Springfield, MO issued this flash flood warning at Sep 19, 2005, 11:00 PM CDT for Miller County, Missouri. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 19, 2005, 11:00 PM CDT (04:00 UTC)
Expired
Sep 20, 2005, 5:00 AM CDT
In force
6 hr
Issued by
NWS Springfield, MO
Area
Counties, with a storm outline in the text

County Miller County, MO

The radar

The Springfield radar (KSGF), 143 km from the middle of the area, began a volume at 04:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 4.0 hours before the alert went out and 194 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2005-09-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1475 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2005-09-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 167 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1475 J/kg
Mixed-layer CIN
-93 J/kg
Mixed-layer LCL
1775 m above ground
0-6 km bulk shear
53 kt
0-1 km storm-relative helicity
167 m²/s²
0-3 km storm-relative helicity
212 m²/s²
Significant tornado parameter
0.3
Supercell composite
4.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KSGF 200400
FFWSGF
MOC131-201000-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1100 PM CDT MON SEP 19 2005

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHERN AND CENTRAL MILLER COUNTY IN CENTRAL MISSOURI.

* UNTIL 500 AM CDT.

* AT 1054 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS THE WARNED AREA.     
  DOPPLER RADAR ESTIMATES INDICATE THAT OVER TWO INCHES OF RAIN HAS  
  FALLEN OVER NORTHERN MILLER COUNTY IN THE PAST TWO HOURS.

* RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO   
  OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING                
  INCLUDE...ELDON...LAKE OZARK...LAKELAND...ST. ELIZABETH...         
  TUSCUMBIA...AURORA SPRINGS...BAGNELL...ETTERVILLE...LAKEVIEW...    
  MARYS HOME...OLEAN AND SAINT ELIZABETH.

DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROADWAY...IT IS 
ESPECIALLY DIFFICULT TO JUDGE HOW DEEP THE WATER IS AT NIGHT

LAT...LON 3812 9220 3815 9261 3823 9269 3833 9269
      3843 9263 3842 9242 3834 9240 3833 9219

$$

IZZI
2 follow-up statements
000 
WGUS73 KSGF 200610
FFSSGF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
109 AM CDT TUE SEP 20 2005

MOC125-201000-
MARIES MO-
109 AM CDT TUE SEP 20 2005

...FLASH FLOOD WARNING CONTINUES FOR MARIES COUNTY UNTIL 500 AM
CDT...

RAIN HAS ENDED ACROSS MARIES COUNTY...HOWEVER DOPPLER RADAR 
INDICATES THAT ONE TO THREE INCHES OF RAIN FELL OVER MUCH OF MARIES 
COUNTY LATE MONDAY EVENING. THE AUTOMATED RAIN GAGE AT THE ROLLA 
VICHY AIRPORT RECORDED OVER AN INCH AND A HALF OF RAIN RUNOFF FROM 
THIS RAINFALL WILL CONTINUE OVERNIGHT AND COULD LEAD TO FLASH 
FLOODING OF LOW WATER CROSSING AND OTHER LOW LYING OR FLOOD PRONE 
AREAS.

DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD

LAT...LON 3828 9168 3807 9166 3803 9218 3828 9216

$$

IZZI
000 
WGUS73 KSGF 200952
FFSSGF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
452 AM CDT TUE SEP 20 2005

MOC131-201001-
MILLER MO-
452 AM CDT TUE SEP 20 2005

...THE FLASH FLOOD WARNING THAT WAS IN EFFECT FOR MILLER COUNTY HAS 
BEEN ALLOWED TO EXPIRE...

LOCAL LAW ENFORCEMENT OFFICIALS HAVE RECEIVED NO REPORTS OF ANY 
FLOODING...THEREFORE THE FLASH FLOOD WARNING WILL BE ALLOWED TO 
EXPIRE.


LAT...LON 3812 9220 3815 9261 3823 9269 3833 9269
      3843 9263 3842 9242 3834 9240 3833 9219

$$

IZZI

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this flash flood warning went out at Sep 19, 2:54 PM CDT, 8 hours 6 minutes earlier.

Area forecast discussion, Sep 19, 2:54 PM CDT, 8 hours 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
254 PM CDT MON SEP 19 2005

.DISCUSSION...

THE TWO PRIMARY FORECAST CHALLENGES WITH THIS ISSUANCE ARE THE AREAL
COVERAGE AND INTENSITY OF CONVECTION THIS EVENING...AND THE
POTENTIAL INFLUENCES OF SOON TO BE HURRICANE RITA LATE THIS WEEKEND
INTO MONDAY.

IN THE SHORT TERM...18Z SGF SOUNDING SHOWED A 2C CAP IN PLACE
BETWEEN 700 AND 750 MB.  THIS LAYER WAS ALSO VERY DRY (-17C
DP)...BUT LOOKING AT THE 12Z RAOBS...IT APPEARS TO BE VERY
LOCALIZED. RUC PROGS WOULD SUPPORT THIS...WITH A NARROW TONGUE OF
DRY AIR IN THE 700 TO 750 MB LAYER ADVECTING NEWD INTO SW MO AROUND
MIDDAY TODAY. RUC THEN TAKES THE DRY LAYER AND SWEEPS IT EASTWARD
AHEAD OF THE FRONT...AND TEMPS COOL BY ABOUT 2C. THIS SHOULD BE
ENOUGH TO WEAKEN THE CAP AND ALLOW UPDRAFTS TO PUNCH THROUGH
WHATEVER REMAINS OF IT. SLIGHTLY ELEVATED CAPE NEAR 2000 J/KG
REMAINS INTO THE EVENING...SO THE POTENTIAL EXISTS FOR CONVECTION TO
LAST WELL INTO THE EVENING. A SIGNIFICANT PORTION OF THE CAPE DOES
EXTEND ABOVE THE -20C LEVEL...SO LARGE HAIL IS A THREAT. MAY GET
SOME MARGINALLY SEVERE WINDS BEFORE THE SURFACE COOLS THIS
EVENING...AS WINDEX SHOWS GUSTS TO 59 KNOTS POSSIBLE.

COLD FRONT WILL MOVE TO NEAR THE ARKANSAS LINE AFTER MIDNIGHT AS
UPPER LEVEL SUPPORT MOVES QUICKLY EASTWARD. TUESDAY MAY SEE THE
REMAINS OF THE SURFACE FRONT NEAR THE SOUTHERN CWA...HOWEVER WITH
UPPER LEVEL SUPPORT LACKING...DO NOT THINK THAT CONVECTION WILL BE
WIDESPREAD ENOUGH TO MENTION. FRONT WASHES OUT OVER THE NEXT 24
HOURS...AND SOUTHERLY FLOW RETURNS BY WEDNESDAY. IN RESPONSE TO THE
FORMATION OF AN ANOMALOUSLY DEEP 500 MB TROUGH OVER THE WEST
COAST...THE VERY STRONG 500 MB RIDGE OVER TEXAS IS FORECAST TO MOVE
EASTWARD INTO ARKANSAS BY 12Z FRIDAY. A SHORTWAVE RIDING OVER THE
RIDGE THROUGH THE UPPER MIDWEST WILL NOT LIKELY MAKE MUCH OF A DENT
IN THE RIDGE AT OUR LATITUDE...AND THE ASSOCIATED COLD FRONT SHOULD
STALL OVER NORTHERN MISSOURI ON FRIDAY. WELL ABOVE NORMAL TEMPS AND
DRY WEATHER WILL LIKELY PERSIST THROUGH AT LEAST SATURDAY.

THE NEXT BIG FORECAST CHALLENGE COMES ON SUNDAY INTO MONDAY WITH
RITA. LATEST TPC LANDFALL NEAR GALVESTON WOULD STILL GIVE SW AND
ESPECIALLY SOUTH CENTRAL MO A SHOT AT HEAVY RAIN AS THE REMAINS OF
THE SYSTEM PASS BY. ANY FURTHER SHIFTS EASTWARD...LETS NOT EVEN
THINK ABOUT THAT...WOULD LIKELY LEAVE SW MO ON THE DRY SIDE OF THE
STORM. WILL EASE INTO THIS...AND JUST GO LOW CHANCE POPS AREAWIDE
FOR NOW.

BROWNING

&&

.AVIATION...

18Z TAFS...THUNDERSTORMS ARE DEVELOPING ALONG A COLD FRONT FROM
SOUTHERN IA TO SOUTH CENTRAL KS. MAIN CONCERN IS HOW FAR SOUTH THE
STORMS WILL DEVELOP ALONG THE FRONT. PRESENT INDICATIONS ARE THAT
CONVERGENCE ALONG THE FRONT WILL BE ENOUGH TO FORCE THE
ISSUE...DESPITE MODERATE CAP. FOR NOW...WILL MAINTAIN PREDOMINATELY
VFR CONDITIONS WITH THE MENTION OF CBS IN THE KSGF/KJLN TAFS LATE
THIS AFTERNOON/EVENING WITH THE THINKING THAT STORM COVERAGE WILL BE
BETTER NORTH AND EAST OF THE TAF SITES WHERE CAP IS EXPECTED TO BE
WEAKER. FRONTAL BOUNDARY WILL MOVE THROUGH THE AREA TONIGHT WITH VFR
CONDITIONS LATE TONIGHT AND EARLY TUESDAY.

DSA

&&

SGF WATCHES/WARNINGS/ADVISORIES...
.MO...NONE.
.KS...NONE.

WFO SGF
Hazardous weather outlook, Sep 19, 8:44 PM CDT, 2 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
844 PM CDT MON SEP 19 2005

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-201100-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
844 PM CDT MON SEP 19 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...TONIGHT.

  WEATHER HAZARDS EXPECTED:

  SCATTERED THUNDERSTORMS CONTAINING WIND GUSTS UP TO 60
  MPH...HAIL UP TO THE SIZE OF QUARTERS...FREQUENT CLOUD TO GROUND
  LIGHTNING...AND VERY HEAVY RAIN.

  AREAS AFFECTED AND TIMING:

  NORTH AND EAST OF AN OSCEOLA TO SALEM LINE THROUGH THE OVERNIGHT
  HOURS.

  DISCUSSION:

  A COLD FRONT STRETCHING FROM SOUTHEAST KANSAS INTO NORTHEASTERN
  MISSOURI WILL CONTINUE TO PUSH INTO A VERY MOIST AND UNSTABLE
  AIRMASS IN PLACE OVER THE MISSOURI OZARKS. SCATTERED
  THUNDERSTORMS PRODUCING LARGE HAIL AND DAMAGING WINDS ARE
  POSSIBLE. ALTHOUGH THE STORMS WILL LIKELY MOVE RAPIDLY FROM WEST
  TO EAST...VERY HEAVY RAINS COULD PRODUCE LOCALIZED FLOODING...
  ESPECIALLY IN URBAN AREAS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

  NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

  SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING IN THE AFFECTED
  AREAS.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)

GAEDE

In the hours before

Special weather statement, Sep 19, 5:58 PM CDT, 5 hours 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
558 PM CDT MON SEP 19 2005

MOZ056-200000-
MORGAN-
558 PM CDT MON SEP 19 2005

...SIGNIFICANT WEATHER ADVISORY FOR MORGAN COUNTY UNTIL 700 PM CDT...

AT 557 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR SMITHTON...OR NEAR SEDALIA...AND MOVING
SOUTHEAST AT 25 MPH. THE STORM WILL BE NEAR FLORENCE BY 630 PM...AND
JUST NORTH OF VERSAILLES BY AROUND 645 PM.

NICKEL SIZE HAIL IS EXPECTED WITH THIS STORM.
Special weather statement, Sep 19, 8:15 PM CDT, 2 hours 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
815 PM CDT MON SEP 19 2005

MOZ056-200145-
MORGAN-
815 PM CDT MON SEP 19 2005

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN MORGAN COUNTY UNTIL 845
PM CDT...

AT 811 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 6 MILES NORTHWEST OF STOVER...OR 16 MILES
SOUTHEAST OF SEDALIA...AND MOVING EAST AT 45 MPH.

NICKEL SIZE HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THIS
STORM.

PEOPLE IN NORTHERN MORGAN COUNTY...SHOULD MONITOR THE WEATHER
SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO
TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN.

IZZI
Local storm report, Sep 19, 9:03 PM CDT, 1 hour 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
903 PM CDT MON SEP 19 2005

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0900 PM     HAIL             OLEAN                   38.42N 92.53W
09/19/2005  0.50 INCH        MILLER             MO   PUBLIC

            50 MPH WINDS AS WELL
Local storm report, Sep 19, 9:06 PM CDT, 1 hour 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
906 PM CDT MON SEP 19 2005

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0904 PM     TSTM WND DMG     2 N ELDON               38.38N 92.58W
09/19/2005                   MILLER             MO   LAW ENFORCEMENT

            SEVERE THUNDERSTORM WIND GUSTS DOWNED LARGE TREES ALONG
            HIGHWAY 87 NORTH OF ELDON.

CRAMER

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 19, 8:29 PM CDTSevere Thunderstorm WarningSGFMorgan29 min
Sep 19, 8:46 PM CDTSevere Thunderstorm WarningSGFMiller29 min
Sep 19, 9:50 PM CDTSevere Thunderstorm WarningSGFMaries48 min
Sep 19, 11:43 PM CDTFlash Flood WarningSGFMaries5 hr
Sep 20, 6:58 AM CDTDense Fog AdvisorySGFBenton, Camden, Cedar, Hickory, Maries, Miller and 4 more4 hr

Nearby

Flash Flood Warnings in Missouri, 2005Every flash flood warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.